Tennessee, 2017

Tornado in Tennessee, July 3, 2017

July 3, 2017 · NWS MEG · 1 event in 1 county or zone

A passing upper level disturbance caused a lone severe thunderstorm to spawn a weak tornado across a portion of northwest Tennessee during the late afternoon hours of July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance caused a lone severe thunderstorm to spawn a weak tornado across a portion of northwest Tennessee during the late afternoon hours of July 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 2:16 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 2:16 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
316 PM CDT Mon Jul 3 2017

.DISCUSSION...

Beginning to see a fair amount of redevelopment on radar early
this afternoon across Northeast Arkansas and the Missouri
Bootheel. These showers will track to the East Northeast at around
30 mph. They will track across areas that received over four
inches of rain this morning. However, rain rates are not expected
to be as high as we saw this morning and flooded areas have had
ample time to drain. No lightning has been detected with the new
development so far and conditions are only modestly unstable. The
Storm Prediction Center has included most North Mississippi in a
Marginal risk for severe thunderstorms this afternoon. Will
advertise low confidence of Strong storms in the HWO.

Overnight...showers should taper off although short term guidance
does show some redevelopment before sunrise. Independence Day
looks a bit warmer and a little drier than we have seen recently
with highs in the middle to upper 80s. Heat indices will be in the
low to middle 90s.

Over the next several days a trough will deepen over the
Midsouth...oriented from Minnesota into East Oklahoma. As a
result...rain chances will remain enhanced across the region. The
trough axis should shift East of the Mississippi River Thursday
with higher rain chances over West Tennessee and North
Mississippi.

Friday and Saturday look warmer with highs in the upper 80s to
near 90. Showers and thunderstorms late in the work week into next
weekend look primarily diurnally driven in nature.

30

&&

.AVIATION...
18z TAF Cycle

An MCV over the region continues to provide the chance for VCTS
and even more TSRA later this afternoon and evening. Continued
VCTS for the evening, and timed TEMPO for TSRA based on current
HRRR guidance. MVFR ceilings likely into the overnight with winds
becoming less than 7 kts. Fog is also possible, handled with TEMPO
at all but KMKL, where formation appears more likely with light
winds and abundant low level moisture. Conditions become VFR again
tomorrow morning with winds more westerly and less than 8 kts.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 3, 2:44 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
344 PM CDT Mon Jul 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-042245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
344 PM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk for severe thunderstorms across most of
North Mississippi. The primary severe weather risks will be
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional storm chances are expected through this week. Any
severe storm potential during this period will remain isolated and
localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 3, 1:07 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
207 PM CDT MON JUL 3 2017

MSZ011-012-020-031945-
Tallahatchie MS-Panola MS-Quitman MS-
207 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 207 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Vance, or 12 miles southeast of Clarksdale,
moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tallahatchie...southwestern Panola and
southern Quitman Counties should monitor this storm closely.

LAT...LON 3409 9045 3420 9045 3441 9005 3417 8991
      3403 9041
TIME...MOT...LOC 1907Z 243DEG 25KT 3413 9038
Special weather statement, Jul 3, 2:26 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
326 PM CDT MON JUL 3 2017

MSZ002>004-009-013>015-032115-
Lafayette MS-Tippah MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
Prentiss MS-
326 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Tippah County in northeastern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
West central Prentiss County in northeastern Mississippi...

At 326 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Cambridge, or 15 miles northeast of Oxford, moving
northeast at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Lafayette...Tippah...northwestern Pontotoc...
southeastern Marshall...Union...southeastern Benton and west central
Prentiss Counties should monitor this storm closely.

LAT...LON 3428 8926 3455 8946 3488 8888 3459 8860
TIME...MOT...LOC 2026Z 235DEG 42KT 3447 8930

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dyer

When
July 3, 4:20 PM CST to 4:21 PM CST
Where
Dyer County, 0.84 mi WSW of Newbern to 0.55 mi W of Newbern
Rating
EF0
Path length
0.31 mi
Path width
75 yd
Reported by
Public
Coordinates
36.116, -89.284

Video confirmation of a brief tornado near the community of Newbern. No damage was reported. Rated an EF-0 with wind speeds of 65 kts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707947.